Florida, 2017

Damaging Winds in Florida, May 20, 2017

May 20, 2017 · NWS TAE · 4 events in 1 county or zone

A line of strong to severe storms affected portions of northwest Florida during the overnight hours of May 20th. Damage was most numerous in Walton county where several trees and power lines were blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A line of strong to severe storms affected portions of northwest Florida during the overnight hours of May 20th. Damage was most numerous in Walton county where several trees and power lines were blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 20, 7:23 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, May 20, 7:23 PM CST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
923 PM EDT Sat May 20 2017

.NEAR TERM [Through Tonight]...

Isolated showers and storms are currently present across SE
Alabama and SW Georgia this evening, although chances of severe
weather from these cells will continue to decrease as instability
decreases after sunset and CIN increases. However, an MCS is
currently getting organized across Alabama and this feature will
move eastward into SE Alabama and the Florida Panhandle later this
evening. Damaging winds are possible with the line of
thunderstorms on the leading edge of this feature as MUCAPE
remains around 1500-2500 J/kg ahead of the line overnight
(highest instability in the FL Panhandle), and along with 20-25
kts of effective shear this should be sufficient to maintain the
MCS. There could be gradual weakening of this feature once it
moves into SW Georgia and the Florida Big Bend during the early
morning hours, but bowing segments of the line of thunderstorms
along the leading edge of the cold pool could produce strong wind
gusts.

&&

.PREV DISCUSSION [732 PM EDT]...

.SHORT TERM [Sunday Through Monday Night]...

Deep layer ridging will gradually break down through the period as
a shortwave moving through the Great Lakes region amplifies and
spreads into the Mississippi Valley. At the surface, a frontal
boundary will just be entering the Southeast on Sunday and will
only gradually move towards the Tri-State region as steering flow
remains mostly zonal as the upper trough slowly amplifies.

On the mesoscale, the aforementioned MCS (whose evolution is still
a bit uncertain) should be moving through southeast Alabama and
the Florida panhandle early Sunday morning. This complex should
generally trend towards moving into the Gulf through the morning.
This should tend to limit convection west of a line from
Tallahassee through Albany during the afternoon, with
outflow/seabreeze driven convection expected to the east. While
the front won't be in our area by Sunday night, more convection
moving off of the front could enter the region overnight. On
Monday, with the front reaching our westernmost Alabama and
Florida counties, convection will likely be driven by the front as
well as the seabreeze further to the east. Overnight on Monday, a
southern stream shortwave will enhance convection along the front
along and west of a line from Albany through Panama city.

Due to the potential for a couple MCS' as well as the multiple
forcing mechanism, this solution is highly fluid and uncertain.
However, regardless of exactly how it plays out, it appears as
though most of the region should pick up a fair amount of QPF.
Through Monday night, average rainfall amounts could range from an
inch in the southeast Big Bend to 3-4" across the far western
Panhandle and southeast Alabama. Widespread severe weather is not
expected though an isolated strong to severe storm with the main
threat being damaging winds will be possible

.LONG TERM [Tuesday Through Saturday]...

With the cold front still lingering across the region on Tuesday,
it appears as though another southern stream wave will energize
the front once again late on Tuesday. It won't be until Wednesday
evening that the main northern stream trough will have moved far
enough southeast to force the cold front through the region. In
its wake dry conditions will prevail through the period with
possibly one night of lows in the upper 50s and an afternoon in
the lower 80s.

.AVIATION [Through 00Z Monday]...

Isolated TSRA will continue this evening. A band of numerous SHRA/
scattered TSRA, currently organizing across south MS/southwest
AL, will likely move east across much of our forecast area late
tonight through Sunday morning. This should affect KDHN, KECP, and
KABY between 06Z and 12Z, then perhaps KTLH and KVLD between 12Z
and 16Z. Some of these storms may have gusts to 35 KT and brief
periods of IFR Vis. It's unclear when (and if) the PBL will
"recover" (in terms of acquiring CAPE) later Sunday to produce
more deep moist convection, so we are not forecasting re-
development of TSRA in this TAF package.

.MARINE...

Borderline Cautionary level winds will continue through this
evening before light winds and low seas will prevail through
Monday night. As the front nears and then passes Tuesday through
Thursday, wind should increase to at least Cautionary levels and
possibly Advisory. Showers and thunderstorms should be expected
through Wednesday night.

.FIRE WEATHER...

No fire weather concerns are anticipated through the next few days
with light winds and RH values remaining too high to meet critical
thresholds.

.HYDROLOGY...

Widespread average rainfall amounts from now until Wednesday night
could range from 3" over the southeast Big Bend to 6" over the
western Panhandle. Isolated higher amounts a couple inches higher
will be possible as well. Latest ensemble guidance indicates that
these amounts could push our more sensitive rivers (Shoal,
Choctawhatchee, Ochlockonee, etc.) into Action stage. By Thursday
or Friday. These amounts still remain rather uncertain, so pay
attention to changes over the next few days.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   72  86  71  85  71 /  50  80  30  60  30
Panama City   74  79  73  80  74 /  80  80  50  50  40
Dothan        71  83  69  86  69 /  90  60  50  50  60
Albany        72  86  69  86  70 /  60  80  50  50  60
Valdosta      70  86  70  83  71 /  40  60  40  70  30
Cross City    72  89  71  88  72 /  40  50  20  40  20
Apalachicola  75  86  73  85  74 /  60  80  40  50  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...High Rip Current Risk until 11 PM EDT /10 PM CDT/ this evening
     for Coastal Bay-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Lahr
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Fournier
MARINE...Harrigan
FIRE WEATHER...Lahr
HYDROLOGY...Harrigan

In the hours before

Local storm report, May 20, 5:32 PM CST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
732 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     2 SSE GREATER SALEM CHU 31.50N 85.75W
05/20/2017                   DALE               AL   911 CALL CENTER

            TREES REPORTED DOWN ON COUNTY RD 108

&&

RH
Local storm report, May 20, 5:34 PM CST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
734 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     NON-TSTM WND DMG 5 SSW ARITON            31.54N 85.75W
05/20/2017                   DALE               AL   911 CALL CENTER

            TREES REPORTED DOWN ON COUNTY RD 11

&&

RH
Local storm report, May 20, 5:35 PM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
735 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     5 SSW ARITON            31.54N 85.75W
05/20/2017                   DALE               AL   911 CALL CENTER

            TREES REPORTED DOWN ON COUNTY RD 11

&&

RH
Local storm report, May 20, 7:20 PM CST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
920 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     TSTM WND DMG     2 E RAY CITY            31.07N 83.16W
05/20/2017                   LANIER             GA   EMERGENCY MNGR

            DAMAGE TO PRIVACY FENCES AT 2 DIFFERENT PROPERTIES. LARGE
            TRAMPOLINE BLOWN AWAY AND CAN NOT BE FOUND. SIGN DOWN.

&&

FOURNIER
Special weather statement, May 20, 9:30 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1030 PM CDT SAT MAY 20 2017

ALZ065-066-068-FLZ007>009-108-210445-
Dale AL-Coffee AL-Geneva AL-Central Walton FL-Holmes FL-
South Walton FL-North Walton FL-
1030 PM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR DALE...COFFEE...GENEVA...WALTON
AND WESTERN HOLMES COUNTIES UNTIL 1145 PM CDT...

At 1030 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorms along a line extending from Glenwood to 7 miles
north of Wright. Movement was east at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Daleville, Elba, Santa Rosa Beach, De Funiak Springs, Geneva,
Enterprise, Fort Rucker, Ozark, Hartford, Level Plains, Samson,
Newton, New Brockton, Ariton, Eglin Air Force Base, Lee, Union,
Liberty, Freeport and Paxton.

LAT...LON 3040 8640 3038 8633 3042 8631 3039 8611
      3044 8616 3047 8613 3046 8619 3050 8620
      3046 8639 3099 8639 3100 8619 3153 8619
      3154 8614 3162 8615 3162 8548 3127 8563
      3120 8571 3120 8567 3027 8606 3031 8639
TIME...MOT...LOC 0330Z 258DEG 32KT 3168 8614 3056 8664

ADL

The radar

The Eglin Afb radar (KEVX), 24 km away, was scanning. The volume nearest the first event began at 04:50 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Walton

When
May 20, 10:53 PM CST
Where
Walton County, 1.2 mi E of De Funiak Springs
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
30.719, -86.100

There were two reports of a tree and power lines down on Florence Street.

Thunderstorm Wind, Walton

When
May 20, 10:53 PM CST
Where
Walton County, 0.41 mi W of De Funiak Springs
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.719, -86.127

A tree was blown down on 18th Street.

Thunderstorm Wind, Walton

When
May 20, 10:55 PM CST to 10:57 PM CST
Where
Walton County, 0.02 mi E of De Funiak Springs to 0.74 mi E of De Funiak Springs
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.720, -86.120

There were multiple uprooted trees near Highway 90 and Lake De Funiak.

Thunderstorm Wind, Walton

When
May 20, 11:18 PM CST
Where
Walton County, 3.66 mi ENE of Douglas Crossroads
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.700, -85.913

A tree was blown down at Highway 181A and Catahula Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689120, 689121, 689122, 689124.